Heavy Rain, Grant
- When
- June 9, 8:00 PM CST to June 10, 4:00 AM CST
- Where
- Grant County, 6.03 mi NE of Hickok
- Reported by
- Public
- Coordinates
- 37.630, -101.150
Rainfall of 5.00 inches was observed.
Thunderstorms produced heavy rain late on the 9th and continued into early on the 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms produced heavy rain late on the 9th and continued into early on the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 9, 5:27 PM CST, 2 hours 33 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 627 PM CDT THU JUN 9 2016 ...UPDATE TO AVIATION... .SHORT TERM...(This evening through Friday) Issued at 224 PM CDT Thu Jun 9 2016 Convective initiation will be possible in the latter half of the afternoon, generally along the convergence axis/surface trough extending from northeast NM through the KS/CO state line area, into northwest/north central KS. This will be a moderate instability, low shear environment, so organized severe storm are not anticipated. However the HRRR/ARW as well as the 4kmNAM and NMM core all develop slightly different variations of spatial coverage for isolated to scattered storms in the 00z to 06z timeframe. It is possible some mid levels showers linger into early Friday morning, similar to the mid level reflectivity seen today. The latest model runs have trended the overnight temperatures slightly higher tonight. Lows are forecast mainly in the 60s, and around 70 in central Kansas. The setup for Friday will be very similar to today's, with potential for late afternoon convective initiation a little farther east. The ARW was generally followed for a slight chance POPS forecast grid focused across central Kansas. .LONG TERM...(Friday night through Thursday) Issued at 224 PM CDT Thu Jun 9 2016 The next chance for truly organized storms looks to be in the Monday-Tuesday timeframe when the next strong piece of energy ejects out of the western trough into the Central Plains region, immediately followed by a cold front for mid week. The entire period looks to be at least at or above normal highs. Mild overnight lows in the upper 60s should cool only slightly to the mid/low 60s in the latter half of the week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 612 PM CDT Thu Jun 9 2016 Isolated thunderstorms will lift northeast across western Kansas this evening, potentially affecting all TAF sites with brief periods of MVFR/IFR vsbys due to heavy rain. Otherwise, VFR conditions will prevail through early Friday afternoon. Southerly winds 15 to 30kt will persist across central and portions of southwest Kansas through Friday as a lee side trough of low pressure remains anchored near and along the Colorado border. && .PRELIMINARY POINT TEMPS/POPS... DDC 68 93 68 91 / 20 20 20 10 GCK 67 96 67 93 / 30 10 10 10 EHA 64 93 65 90 / 30 10 10 20 LBL 66 94 67 92 / 30 20 10 20 HYS 68 95 69 92 / 20 10 10 10 P28 71 95 69 93 / 20 20 20 10 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Russell LONG TERM...Russell AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 400 AM CDT THU JUN 9 2016 KSZ030-031-043>046-061>066-074>081-084>090-100900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 400 AM CDT THU JUN 9 2016 /300 AM MDT THU JUN 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE ACROSS SOUTHWEST KANSAS THIS EVENING. ISOLATED 60 MPH WINDS AND PERHAPS QUARTER SIZE HAIL ARE THE MAIN THREATS. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. DISCUSSION...A MORE SIGNIFICANT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE NEXT TUESDAY. SPECIFIC DETAILS ARE UNKNOWN AS THIS TIME. OTHERWISE, ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE. HAZARDS WEATHER RISK... FRIDAY... LIMITED EXCESSIVE HEAT RISK. SATURDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. SUNDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. MONDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. TUESDAY... LIMITED LIGHTNING RISK. LIMITED EXCESSIVE HEAT RISK. WEDNESDAY... LIMITED EXCESSIVE HEAT RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
459 PM CDT THU JUN 9 2016
KSZ030-044-092245-
TREGO KS-LANE KS-
459 PM CDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TREGO AND NORTHERN
LANE COUNTIES UNTIL 545 PM CDT...
AT 458 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING, STRONG
THUNDERSTORM 4 MILES SOUTH OF SHIELDS...MOVING NORTH AT 25 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DIGHTON...SHIELDS...PENDENNIS AND HEALY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3886 10011 3868 10025 3866 10025 3845 10039
3852 10060 3870 10065 3870 10025 3881 10015
3887 10015
TIME...MOT...LOC 2158Z 202DEG 23KT 3856 10046
UMSCHEIDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 609 PM CDT THU JUN 9 2016 KSZ063-076-100015- FINNEY KS-HASKELL KS- 609 PM CDT THU JUN 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY AND WESTERN HASKELL COUNTIES UNTIL 715 PM CDT... AT 608 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING STRONG THUNDERSTORM 6 MILES NORTHEAST OF RYUS...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SUBLETTE...SATANTA AND PLYMELL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3741 10108 3785 10108 3784 10067 3746 10087 TIME...MOT...LOC 2308Z 219DEG 16KT 3757 10104 UMSCHEID
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
709 PM CDT THU JUN 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 12 NE RYUS 37.63N 100.98W
06/09/2016 E1.00 INCH HASKELL KS PUBLIC
HAIL WAS MOSTLY PEA SIZE.
&&
NWS DODGE CITY KS
IRIS SYSTEMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 PM CDT THU JUN 9 2016
KSZ075-085-100115-
GRANT KS-STEVENS KS-
730 PM CDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS...SOUTHERN
KEARNY...GRANT AND SOUTHWESTERN HASKELL COUNTIES UNTIL 815 PM CDT...
AT 729 PM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS...
ONE 7 MILES EAST OF ULYSSES AND ANOTHER ONE 6 MILES NORTHWEST OF
HUGOTON. THESE WERE MOVING NORTHEAST AT 15 TO 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ULYSSES...HUGOTON...MOSCOW...RYUS...WOODS...FETERITA...CAVE AND HICKOK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3712 10152 3774 10137 3773 10109 3739 10109
3739 10108 3711 10108
TIME...MOT...LOC 0029Z 230DEG 16KT 3725 10136
UMSCHEIDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
820 PM CDT THU JUN 9 2016
KSZ063-075>077-100215-
FINNEY KS-GRANT KS-GRAY KS-HASKELL KS-
820 PM CDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...WEST
CENTRAL GRAY...SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND
NORTHWESTERN HASKELL COUNTIES UNTIL 915 PM CDT...
AT 820 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF HICKOK...MOVING NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GARDEN CITY...HOLCOMB...PIERCEVILLE...RYUS AND PLYMELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3748 10111 3764 10124 3774 10119 3774 10109
3788 10110 3803 10102 3801 10069 3781 10060
TIME...MOT...LOC 0120Z 239DEG 6KT 3763 10112
UMSCHEIDThe national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Rainfall of 5.00 inches was observed.
Rainfall of 3.10 inches was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645182, 645183.